Alabama, 2017Damaging Winds in Alabama, April 30, 2017
April 30, 2017 · NWS BMX · 20 events in 8 counties and zones
A north to south QLCS developed across Mississippi during the morning hours of April 30th. This system tracked rapidly eastward during the day and across central Alabama, producing numerous reports of wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A north to south QLCS developed across Mississippi during the morning hours of April 30th. This system tracked rapidly eastward during the day and across central Alabama, producing numerous reports of wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 30, 6:13 AM CST, 4 hours 17 minutes earlier.
Area forecast discussion, Apr 30, 6:13 AM CST, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
713 AM CDT Sun Apr 30 2017
.UPDATE...
For 12Z Aviation.
&&
.DISCUSSION...
Another windy day in store across Central AL. A strong low pressure
system over Kansas/Oklahoma is becoming occluded this morning and
has stretched a cold front down through Central Arkansas and
Louisiana. Rain and storms will push eastward with this front
through the day and approach Central Alabama by the afternoon hours.
There's still quite a bit of uncertainty with the timing, which will
impact the severity. This is the current thinking, but stay tuned
through the day for updates:
Timing:
Latest model runs haven't really helped narrow down the timing of
these storms too much. The HRRR and ARW are certainly the quickest
with the storms entering our western counties around or just after
1:00pm. Some of the other guidance varies from around 4:00pm to
6:00pm for our western counties. Guidance is also hinting at
possibly two waves, but again the timing is still very uncertain.
I'm leaning closer to the ARW solution at this time, which has the
initial line getting into our western counties roughly 1:00pm to
4:00pm and reaching the I-65 corridor around 3:00pm to 6:00pm before
slowing down or possibly stalling. The 2nd line will be getting into
the western counties by the 3:00pm to 6:00pm timeframe, push into
the I-65 corridor around 9:00pm to 12:00am, and will push the whole
system through Montgomery and the eastern counties after midnight
and through 4:00-6:00am Monday morning.
Impacts:
The main threat with these lines of storms will be damaging winds.
With the quicker trends in the timing for our western counties,
models hint at surface based instability reaching into the 1500-2500
J/kg range. 0-6km bulk shear is on the lower end with the best shear
off to our west, but is still around 35-45kts, which will promote
the organized updrafts with the storms along the QLCS. 0-3km SRH is
above 300 considering the backed surface winds and the strong 850mb
jet with winds >50kts. Therefore, would expect a line of strong
storms that are capable of producing damaging winds. Given the low
level wind profile, can't rule out brief spin-up tornadoes with any
bowing segments or breaks in the line. These threats are greatest in
the western counties as the line potentially could move through
during the peak heating of the day when there is the greatest
instability. As the line pushes east of the I-65 corridor during the
evening and overnight hours we have lost a lot of the surface based
instability, but values remain around 400 - 800 J/kg along the line
through 7am in our southeastern counties, which is sufficient for
sustaining strong to severe storms with a QLCS given the wind
profiles are still favorable.
Another concern with this system will be the heavy rainfall
across the western two-thirds of Central AL. PWATs are above the
maximum climatologically, and the first line of storms has the
potential to stall out during the evening hours. Current forecast
is for 1.5 - 2.5 inches for most areas, with some counties in the
west seeing close to 3 inches. Streamflows across Central AL are
at or well below average due to the recent drought, so widespread
flooding isn't expected. However, some localized small streams or
urban areas might see isolated flooding issues.
This system moves out of Central AL Monday morning and low level
ridging builds in across the area clearing out the skies for Monday
and Tuesday. On Wednesday, a positively tilted trough digs southward
into the Southeastern US and develops a surface low over the Gulf
States. Models are still in disagreement with the exact
track/development of this low, so nailing down any specific severe
threats at this point is difficult. Will continue to monitor trends
in the models concerning the severe potential, but at the least,
expect widespread rain Wednesday night into Thursday. Some light
showers may linger into Friday, but confidence is low at this time
considering the differences in the models. For next weekend, models
show ridging building in across much of the Central and Southern US.
25/Owen
&&
.AVIATION...
12Z TAF Discussion.
A very strong pressure gradient ahead of the frontal boundary will
produce very strong winds during the day today. Southerly winds
will be generally 15 to 25kt with gusts up to 35kt at times. There
could be potentially two rounds of rain and storms this morning
into the afternoon and persisting into the overnight hours.
TCL...BHM...and EET will be impacted by round one and will bring
in thunderstorms to TCL by 17Z and then BHM by 20 to 21Z. Will
need to monitor the onset of this activity. These three locations
may actually see periods of showers and storms through the evening
hours as the boundary stalls and then refires over the region.
Lightning will be very prevalent throughout the day. As for ANB
and ASN...there is a question of how far east will the first wave
make it, therefore putting some questions into these TAF location.
For now will put in SHRA at these locations after 21Z but include
VCTS. Will not include TSRA until 02Z. However much like the
western sites once it starts it may last a while. As for MGM and
TOI, there may be some isolated showers in after 20Z, but will not
introduce VCTS until 2Z with predominant TSRA until 4 and 7Z
respectively.
16
&&
.FIRE WEATHER...
Strong gusty winds possible today ahead of an approaching cold
front. Rain chances remain low through this afternoon as the cold
front moves through. There are no major fire weather concerns aside
from the gusty winds. RHs will remain high.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 85 59 73 50 79 / 40 100 50 10 10
Anniston 86 60 73 51 79 / 20 100 60 10 10
Birmingham 86 58 74 54 81 / 40 100 30 10 10
Tuscaloosa 84 56 75 53 83 / 80 100 20 10 10
Calera 85 59 75 54 81 / 40 100 30 10 10
Auburn 86 64 74 55 80 / 20 100 80 10 10
Montgomery 88 62 77 54 84 / 20 100 50 10 10
Troy 87 64 77 54 83 / 20 100 80 10 10
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
Wind Advisory until 10 PM CDT this evening for the following
counties: Autauga...Barbour...Bibb...Blount...Bullock...
Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne...
Coosa...Dallas...Elmore...Etowah...Fayette...Greene...Hale...
Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...Marion...
Montgomery...Perry...Pickens...Pike...Randolph...Russell...
Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa...Walker...Winston.
&&
Hazardous weather outlook, Apr 30, 9:06 AM CST, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1006 AM CDT Sun Apr 30 2017
ALZ011>015-017>050-011815-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1006 AM CDT Sun Apr 30 2017
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Today and Tonight.
There is a threat of severe thunderstorms across all of Central
Alabama today through tonight with storms arriving from the west and
spreading across the area into this evening. The threats include
damaging winds, brief tornadoes, and hail. Some heavy rain at times
is possible as well.
Outside of storms, strong gusty gradient winds will be possible
today into this evening. Sustained winds will be 15 to 25 mph with
gusts to 35 mph or higher. The highest winds will be observed in the
higher elevation areas. These gradient winds can be expected through
at least 10 PM this evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Some strong to severe thunderstorms are possible across the far
eastern counties through possibly as late as 10 AM.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management will likely be
needed at times today on into Monday morning.
08
Thunderstorm Wind, Pickens
- When
- April 30, 10:30 AM CST to 10:31 AM CST
- Where
- Pickens County, 2.7 mi NW of Dancy
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.050, -88.330
A church near the intersection of Highway 87 and County Road 32 sustained damage to its roof.
Thunderstorm Wind, Tuscaloosa
- When
- April 30, 10:47 AM CST to 10:48 AM CST
- Where
- Tuscaloosa County, 2.41 mi ESE of Brownville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.390, -87.710
Several trees uprooted along Highway 171.
Thunderstorm Wind, Pickens
- When
- April 30, 10:54 AM CST to 10:55 AM CST
- Where
- Pickens County, Aliceville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 33.130, -88.150
Roof damage to building in downtown Aliceville.
Thunderstorm Wind, Pickens
- When
- April 30, 11:09 AM CST to 11:10 AM CST
- Where
- Pickens County, Owens
- Measured
- 50 kt (58 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 33.320, -88.050
Several trees uprooted along County Road 17. One tree fell on a car and resulted in minor injuries to one person.
Thunderstorm Wind, Lamar
- When
- April 30, 11:10 AM CST to 11:12 AM CST
- Where
- Lamar County, 0.57 mi E of Vernon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 33.750, -88.110
Several trees uprooted in and around the town of Vernon.
Thunderstorm Wind, Marion
- When
- April 30, 11:43 AM CST to 11:44 AM CST
- Where
- Marion County, 1.15 mi E of Brilliant
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.020, -87.750
Several trees uprooted along Brookside Road in the town of Brilliant.
Thunderstorm Wind, Fayette
- When
- April 30, 11:55 AM CST to 11:56 AM CST
- Where
- Fayette County, 4.02 mi ESE of Hubertville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.790, -87.690
Several trees uprooted and blocking Highway 102.
Thunderstorm Wind, Walker
- When
- April 30, 12:14 PM CST to 12:15 PM CST
- Where
- Walker County, Townley
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.830, -87.430
Several trees uprooted and blocking the intersection of Highway 124 and Highway 102.
Thunderstorm Wind, Walker
- When
- April 30, 12:15 PM CST to 12:16 PM CST
- Where
- Walker County, 1.42 mi NE of Townley
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.844, -87.412
Several trees uprooted along Holly Grove Road.
Thunderstorm Wind, Walker
- When
- April 30, 12:15 PM CST to 12:16 PM CST
- Where
- Walker County, 2.49 mi NNW of Gamble
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.914, -87.343
Several trees uprooted along Johnsey Bridge Road.
Thunderstorm Wind, Walker
- When
- April 30, 12:20 PM CST to 12:21 PM CST
- Where
- Walker County, 1.96 mi ENE of Saragossa
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.909, -87.368
Several trees uprooted near the intersection of County Road 5 and Edgil Road.
Thunderstorm Wind, Walker
- When
- April 30, 12:20 PM CST to 12:21 PM CST
- Where
- Walker County, 2.76 mi N of Saragossa
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.940, -87.400
Several trees uprooted near the community of Lupton.
Thunderstorm Wind, Walker
- When
- April 30, 12:23 PM CST to 12:24 PM CST
- Where
- Walker County, 2.15 mi NNW of Gamble
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.910, -87.340
Several trees uprooted on Russell Dairy Road.
Thunderstorm Wind, Walker
- When
- April 30, 12:30 PM CST to 12:31 PM CST
- Where
- Walker County, 5.31 mi ESE of Jasper Walker Co Arp
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.851, -87.180
Several trees uprooted and power lines downed on Boldo Road.
Thunderstorm Wind, Walker
- When
- April 30, 12:30 PM CST to 12:31 PM CST
- Where
- Walker County, 4.41 mi NE of Marigold
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.960, -87.210
Several trees uprooted near the town of Curry.
Thunderstorm Wind, Jefferson
- When
- April 30, 12:43 PM CST to 12:44 PM CST
- Where
- Jefferson County, 0.58 mi E of Oak Grove
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.450, -87.140
Several trees uprooted along Lock 17 Road.
Thunderstorm Wind, Winston
- When
- April 30, 12:45 PM CST to 12:46 PM CST
- Where
- Winston County, 0.9 mi NW of Helicon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.130, -87.140
Several trees uprooted near Helicon Road.
Thunderstorm Wind, Jefferson
- When
- April 30, 1:02 PM CST to 1:03 PM CST
- Where
- Jefferson County, 1.4 mi NE of Corner
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.812, -86.930
Several trees uprooted on Corner Road.
Thunderstorm Wind, Jefferson
- When
- April 30, 1:15 PM CST to 1:16 PM CST
- Where
- Jefferson County, 0.58 mi E of Crocker Jct
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.650, -86.810
Several large trees uprooted and one fell on a vehicle.
Thunderstorm Wind, Walker
- When
- April 30, 1:23 PM CST to 1:24 PM CST
- Where
- Walker County, 0.57 mi E of Gamble
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.880, -87.320
Several trees uprooted along Highway 5 north of the city of Jasper.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, April 30, 20171 death · 1 injured · $20 million · EF2 · 77 events
- Damaging Winds and Strong Wind in Tennessee, April 30, 20171 death · $59,000 · 52 kt wind · 43 events
- Damaging Wind in Tennessee, April 30, 20171 death · 52 kt wind · 1 event
- Tornado and Damaging Wind in Missouri, April 30, 2017$120,000 · EF2 · 2 events
- Tornadoes and Damaging Winds in Missouri, April 30, 2017$451,000 · EF1 · 5 events
- Tornado and Flash Flood in Tennessee, April 30, 2017$357,000 · EF0 · 15 events
- Hail and Damaging Wind in Ohio, April 30, 2017$500,000 · 61 kt wind · 2 events
- Tornadoes in Louisiana, April 30, 2017$150,000 · EF1 · 2 events
- Tornado and Damaging Winds in Alabama, April 30, 2017EF0 · 41 events
- Damaging Winds in Louisiana, April 30, 2017$40,000 · 55 kt wind · 2 events
- Tornadoes and Coastal Flood in Louisiana, April 30, 2017EF1 · 5 events
- Damaging Winds in Pennsylvania, April 30, 2017$23,000 · 61 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695519, 695532, 695524, 695528, 695535, 695540, 695544, 695547, 695550, 695553, 695556, 695558, 695559, 695591, 695594, 695597, 695606, 695598, 695602, 695561.